I have been taking a higher dose of magnesium citrate, like 600mg a day in the evening with my dinner. I am pretty calm and healthy, but I have noticed that it is actually beginning to sap the joy out of me. I'm not as lively when I take magnesium and I think that it dulls me emotionally. When I stop for a couple of days I feel better. Does anyone know why this might be, if other forms would be preferable, and does anyone else have similar experiences? I think that a lot of magnesium is advantageous and I want to take it, but it also seems to have detriments.
asked byStabby (17969)
Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!
on July 14, 2011
at 09:17 PM
Taking 600mg of magnesium could have quite a significant anti-acid effect, which might be interfering with your digestion/absorption. Undigested or slowly food makes me lethargic and lifeless for certain. I take mine when I'm not eating to be on the safe side. Also and this is wild speculation based on vague personal experience, I find that megadoses of vitamin C (which acidify the gut) make me much more alert (which before I'd assumed was due to raising blood sugar/influencing cortisol). Given that the gut is linked to the brain in so many unmapped ways one (literally, probably just me) wonders whether there's any common link to the two and their opposite effects.
Also I doubt that you'd need twice the RDA. As has been oft-mentioned, it seems virtually impossible to get even 1xRDA from a paleo diet, unless you're deliberately eating lots of green vegetables every day. I think that both magnesium and potassium are minerals we're likely to need a lot less of if we're not in a constantly physiologically stressed state and thus breaking down our bones or sequestering magnesium. (Also, most people's sources of magnesium are full of phytic acid and so would, on paper, need a great deal more than paleos). The evolutionary psychiatry blog has convinced me too that magnesium is very efficacious, but the same posts also suggest that being in a healthy state is as important for maintaining good levels of magnesium and zinc as is simply ingesting lots of magnesium and zinc to promote good health. i.e. depression causes lower levels of zinc, not merely the other way around.
on July 15, 2011
at 01:14 AM
Magnesium is a CNS depressant. This is very well documented and used clinically, and there is absolutely nothing surprising or mysterious about symptoms related to that. I would take that as a sign to back off. With mineral supplements more isn't necessarily better, especially if your levels are adequate already.
on July 14, 2011
at 09:33 PM
I've started doing my supplemental magnesium transdermally because I felt it was having an antacid effect and screwing with my digestion if I took it any time other than right before bed. If you are taking it near dinnertime I could definitely see it interfering with your bodies ability to process all those happy brain fats.
I use magnesium oil under my arms every morning. It works as a mild deodorant too, so two birds, one stone. I have to warn you that for some reason it seems to be really itchy for few minutes if I put anywhere other than my feet and pits.
You can also do epsom salt baths.
on July 14, 2011
at 09:55 PM
See the post and the top two answers if you haven't already. Magnesium citrate supposedly has free glutamate.
There's a lot of mystery around MSG but I seem to react poorly to MSG and it will put my mood in the dumps which also tends to make me want to eat sugar. I have had Natural Calm with GABA at the same time and it seemed to alleviate negative effects (this was before reading the above thread, so just coincidental really) but I'd only do that if you think you really need the magnesium citrate.
on August 13, 2011
at 05:43 AM
Choose the amino acid chelated form of magnesium glycinate identified on the label as an Albion patented product. Check label to be sure it is not a combo product including calcium or other minerals. This amino acid glycinate has an 87% absorption rate. Typically, these capsules will be 100 or 150 mg. The protocol is a ramping up or titrating up the dose from a small amount ??? one capsule a day???increasing every 4 ??? 5 days --- very slowly to allow for tissue saturation without causing bowel intolerance. The chelated amino acid form is specifically formulated not to cause bowel intolerance until dosing levels are quite high. The goal dose is 600 ??? 800 mg daily in divided doses. This form of magnesium does not depend on stomach acid for metabolizing so it can be taken with or without meals. It???s sometimes easier to remember if taken with meals. Start with a low dose and titrate up very slowly so the tissues acclimate to the magnesium and eventually become saturated??? this will be signaled by two soft bowel movements a day. Obviously, back down to a lower dose if diarrhea occurs. Diarrhea is counterproductive because electrolytes are lost.
Example - start one 100 mg capsule at bedtime???for 4 ??? 5 days???.then: Increase to another capsule at breakfast - continue 4 ??? 5 days, Add another 100 dose at lunch; continue 4 ??? 5 days; Add another 100 at dinner making a total of 400 divided over the day and evening. Then increase again starting with 200 at the nightly dose - wait 4 ??? 5 days etc. Always be very aware of loose stools and cut back immediately. You may have to coast a bit on a lower dose before trying to increase again??? but eventually, you???ll find a dose that works without causing bowel intolerance. Everyone is in different stages of magnesium depletion and usage, so it???s simply a matter of trying and keeping track. The very worst thing to do is take a large amount of magnesium all at once. That doesn???t accomplish the goal. It takes about 120 days to recycle old blood cells with new so results many not happen quickly. This dosing and ramping up process may take a very long time ??? in some people as long as 6 months or more. Mg wasters never reach optimal repletion???. It???s like trying to fill a bucket that has holes in it???you can never fill to overflowing.
on July 15, 2011
at 12:23 AM
I take magnesium citrate (Natural Calm) and even when I took only one teaspoon a day, after about a week I felt like I was dying. I didn't have the motivation to get off the couch. Also, I started having some seriously messed up dreams. I now take only 1/4 teaspoon a day and it's all good. I think you have to go on what your body is telling you it needs -- or doesn't.
on December 03, 2011
at 08:50 PM
I take 600-800g of Solgar Magnesium Citrate a day, I've not noticed this at all. I do however have another one from Solgar that has 3 types of magnesium in it. I've found I prefer that one, no specific physical reason why. Intellectually it makes more sense to me though. As soon as I run out of the citrate I'll stick with the other one. I also take magnesium baths. And drink carbonated mineral water and lots of OJ, I'm sure I'm getting a lot of magnesium. I sweat a lot from training so maybe that's why I'm fine. Not sure.
on April 24, 2013
at 03:15 AM
DOES ANYONE KNOW HOW MANY MG'S ARE IN1/4 TEASPOON?
on December 10, 2011
at 02:35 PM
Would you still experience this by taking comparable amounts of the new form?
I'm thinking it might have been due to high magnesium levels interfering with calcium signaling.
Magnesium has been used successfully to treat some cases of depression. It's a balancing act sometimes.
on December 03, 2011
at 06:24 PM
My sister in law complains of the same thing -- lethargy and weakness plus water retention -- every time she tries any magnesium citrate. I get the tiredness part but don't understand the water retention. Maybe she just doesn't need it -- her reason for trying was migraine headaches.